[Skip to Content]
[Skip to Content Landing]
Article
April 1992

Selective Cutaneous Hyperpigmentation in Mice Following Zidovudine Administration

Author Affiliations

From the Department of Dermatology, San Francisco General Hospital (Ms Obuch and Dr Berger); the Department of Laboratory Medicine, University of California, School of Medicine (Ms Baker and Drs Roth and Levin); and the Department of Anatomic Pathology, Veterans Administration Medical Center (Dr Yen), San Francisco, Calif.

Arch Dermatol. 1992;128(4):508-513. doi:10.1001/archderm.1992.01680140088008
Abstract

• Background and Design.—  C57BL/6N mice fed zidovudine in their drinking water develop selective hyperpigmentation of the tails and footpads. Zidovudine-fed and identical control mice were observed and sequential biopsy specimens were obtained. Routine light microscopy, electron microscopy, and image analysis of unstained biopsy specimens were used to evaluate the extent, nature, and amount of cutaneous hyperpigmentation.

Results.—  Beginning at day 14 selective hyperpigmentation of the tails and footpads of the mice was noted. Histologic evaluation revealed a gradual increase in melanin, beginning in the lower levels of the epidermis, with eventual pigmentation of the stratum corneum. Electron microscopy demonstrated a sixfold increase in melanosomes in the tail skin of the zidovudine-fed mice. Using image cytometry, melanin was quantitatively shown to increase, paralleling the clinically apparent hyperpigmentation. The hyperpigmentation was reversible on discontinuation of zidovudine.

Conclusions.—  This animal model parallels the human in developing reversible and selective hyperpigmentation on administration of zidovudine. In this model the increased pigmentation is due to increased numbers of melanosomes within epidermal keratinocytes. Image cytometry may be useful in semiquantitatively studying the pathogenesis of various disorders of hyperpigmentation.(Arch Dermatol. 1992;128:508-513)

×